Alert archive / Missouri / Tornado Warnings in 2022

Tornado Warning 11, NWS Springfield, MO

May 19, 2022Phelps County, Pulaski County, Missouri

NWS Springfield, MO issued this tornado warning at May 19, 2022, 2:51 PM CDT for Phelps County, Pulaski County, Missouri. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2022, 2:51 PM CDT (19:51 UTC)
Expired
May 19, 2022, 3:15 PM CDT
In force
24 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Phelps County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 130 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 2:55 PM CDTTSTM WND DMG5 Nw Beulah, MODAMAGE TO A HOME NEAR COUNTY ROAD 6610.
May 19, 3:01 PM CDTTSTM WND DMG5 Wnw Edgar Springs, MODELAYED REPORT. A NATIONAL WEATHER SERVICE STORM SURVEY CONFIRMED THAT STRAIGHT LINE WINDS DOWNED MULTIPLE TREES ACROSS COUNTY ROAD 6380.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 12:51 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1924 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

805 
WFUS53 KSGF 191951
TORSGF
MOC161-169-192015-
/O.NEW.KSGF.TO.W.0011.220519T1951Z-220519T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
251 PM CDT Thu May 19 2022

The National Weather Service in Springfield has issued a

* Tornado Warning for...
  Southeastern Pulaski County in central Missouri...
  Southwestern Phelps County in east central Missouri...

* Until 315 PM CDT.

* At 250 PM CDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located near
  Fort Leonard Wood, moving northeast at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Eastern Fort Leonard Wood...      Edgar Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3760 9212 3765 9216 3789 9199 3771 9182
TIME...MOT...LOC 1950Z 230DEG 40KT 3766 9208 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Schaumann
1 follow-up statement
516 
WWUS53 KSGF 192006
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
306 PM CDT Thu May 19 2022

MOC169-192015-
/O.CAN.KSGF.TO.W.0011.000000T0000Z-220519T2015Z/
Pulaski MO-
306 PM CDT Thu May 19 2022

...THE TORNADO WARNING FOR SOUTHEASTERN PULASKI COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CDT for central and
east central Missouri.

LAT...LON 3772 9201 3774 9203 3782 9203 3789 9199
      3774 9185
TIME...MOT...LOC 2005Z 220DEG 37KT 3779 9197 

$$

MOC161-192015-
/O.CON.KSGF.TO.W.0011.000000T0000Z-220519T2015Z/
Phelps MO-
306 PM CDT Thu May 19 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR WEST
CENTRAL PHELPS COUNTY...

At 305 PM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located 9 miles
south of Newburg, or 11 miles northeast of Fort Leonard Wood, moving
northeast at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
west central Phelps County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3772 9201 3774 9203 3782 9203 3789 9199
      3774 9185
TIME...MOT...LOC 2005Z 220DEG 37KT 3779 9197 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Schaumann

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 19, 2:41 PM CDT, 10 minutes earlier.

Area forecast discussion, May 19, 2:41 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
241 PM CDT Thu May 19 2022

Key Messages:

1. Strong to severe storms continue to move through our area
through the afternoon.

2. Additional showers and storms late Friday through Saturday.

3. Much cooler Saturday and Sunday.

4. Wet weather returns late Monday.

.SHORT TERM...(This evening through tonight) Issued at 120 PM CDT
Thu May 19 2022

An MCV has moved into our area from the Plains this morning. A few
earlier storms pulsed up to severe criteria but were limited by
modest instability and shear.

Storms have re-intensified earlier this afternoon and will
continue to push east-northeast into the early evening hours. A
brief clear slot allowed for better diurnal heating across SW
Missouri to trigger growth. Better shear and instability will
continue to build throughout the day to help storms grow upscale,
producing up to 70 mph wind gusts and golf ball sized hail.

There is also a low tornado threat with these storms, as
highlighted by SPC's 5% tornado outlook. CAMs have been more
bullish with their UH tracks in recent runs, and the 12Z HREF
develops 0-3km SRH around 300 by mid afternoon. A few forecast
hodographs indicate good low-level curvature and shear. A Tornado
Watch has been issued for parts of our CWA until 7 PM tonight.

Localized heavy rainfall and flooding will be possible for areas
impacted by the strongest storms that may train over the same
areas. MRMS estimates that over 1.5 inches of rain have already
fallen over portions of Dade and Jasper counties as of 1:30 PM.
Hourly rainfall rates up to 2.00 inches per hour are possible.

Showers and storms should exit our area by this evening, followed
by clearing skies overnight.

.LONG TERM...(Friday through Thursday) Issued at 120 PM CDT Thu
May 19 2022

A positively tilted upper-level trough will continue to slowly
shift east during the day Friday. A deep surface low over the
Great Lakes region will slide NE into Canada, bringing its strong
attendant cold front and showers into central Missouri by late
afternoon. A few strong to severe storms are possible out ahead of
the front, as steep mid-level lapse rates and strong mid level
flow can help organize some elevated storms that produce large
hail and damaging wind gusts. A stout EML will limit convective
initiation early on and has reduced confidence in the spatial
coverage of storms. The greater potential for severe storm
development will be late evening/night as the capping inversion
erodes.

The cold front is progged to stall over southern Missouri during
the day Saturday, which will keep precipitation chances high.
Areal coverage of showers will likely be greater Saturday than
Friday. In addition to a Marginal risk for severe storms,
localized flooding will also be possible. Ensembles show
probabilities of PWATs > 1.5" of 60-80% across our CWA. Current
forecast is for widespread 0.50-1.25 inches across the area from
Friday through Saturday, but locally higher amounts are possible
in the most robust storms.

Temperatures will be much cooler behind the front, with overnight
lows falling into the mid to upper 40s Saturday night.

Showers may linger into Sunday morning depending on how quickly
the front gets out of our influence. Expect clearing skies
throughout the afternoon, with high temperatures topping out in
the mid 60s.

Another shortwave will make its way across the High Plains Monday
morning. Most of the morning and early afternoon should remain dry
given the lack of large scale forcing, but a few scattered showers
are possible. Tuesday looks to be the wetter of the days, with
precipitation chances continuing through the end of the forecast
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1158 AM CDT Thu May 19 2022

Showers and storms will be ongoing at the beginning of the TAF
period. Storms are expected to intensify through the early
afternoon and could briefly reduce visibilities to IFR levels
under the heaviest precipitation. Showers and storms will move
northeast out of our area by mid-evening.

Strong low-level wind shear up to 55-60 kt is expected after 0Z
tonight at the sites. Expect gusty south winds up to 30 kt
tomorrow morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Didio
Hazardous weather outlook, May 19, 1:49 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
149 PM CDT Thu May 19 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
149 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Limited excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

Strong to severe thunderstorms will continue for areas along and
east of Highway 65 for the remainder of the afternoon. The
strongest storms may be capable of producing up to golf ball sized
hail, wind gusts up to 70 mph and potentially a few tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Storm chances will continue into Friday and Saturday as a slow
moving cold front moves over the Ozarks. There will be an
increased potential for flooding in addition to severe storms on
Friday and Saturday.

Another front will move northward from the Red River Valley into
the Ozarks from Monday through Wednesday and will bring more
storms to the region.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed this afternoon for locations
 along and east of the Highway 65 corridor.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

In the hours before

Local storm report, May 19, 9:16 AM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
916 AM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     LIGHTNING        GOODHOPE                36.91N 92.81W
05/19/2022                   DOUGLAS            MO   AMATEUR RADIO

            CORRECTS PREVIOUS LIGHTNING REPORT FROM
            GOODHOPE. HOUSE HIT BY LIGHTNING IN
            GOODHOPE. THE FIRE DEPARTMENT RESPONDED AND
            REPORTED SMOKE ONLY AND POSSIBLE PLACE OF
            STRIKE. HOUSE DID NOT CATCH FIRE.

&&

TEO
Special weather statement, May 19, 9:22 AM CDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
922 AM CDT Thu May 19 2022

MOZ071-082-083-191445-
Dent MO-Phelps MO-Texas MO-
922 AM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of western Dent,
northern Texas and southwestern Phelps Counties through 945 AM CDT...

At 922 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Licking, or 9 miles north of Houston, moving northeast
at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Montauk State Park...             Licking...
Houston...                        Raymondville...
Edgar Springs...                  Plato...
Lenox...                          Montauk...
Jadwin...                         Beulah...
Darien...                         Bucyrus...
Hazelton...                       Success...
Anutt...                          Roby...
Lecoma...                         Prescott...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3742 9152 3742 9164 3738 9164 3721 9216
      3748 9225 3750 9225 3761 9205 3760 9203
      3762 9203 3780 9169 3743 9148
TIME...MOT...LOC 1422Z 236DEG 49KT 3745 9203

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Melto
Local storm report, May 19, 10:37 AM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1037 AM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     TSTM WND DMG     1 NW SAINT JAMES        38.00N 91.62W
05/19/2022                   PHELPS             MO   LAW ENFORCEMENT

            REPORT OF A SIGN BLOWN INTO THE WEST-BOUND
            LANES ON I-44 AT THE 195 MILE MARKER.

&&

SLM
Local storm report, May 19, 1:43 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
143 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       3 NNE NORTHVIEW         37.32N 92.98W
05/19/2022  M1.96 INCH       WEBSTER            MO   MESONET

            MESONET STATION CW2303 4 WSW MARSHFIELD.

&&

TEO
Local storm report, May 19, 1:44 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
144 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       2 E MASTERS             37.60N 93.62W
05/19/2022  M1.09 INCH       CEDAR              MO   MESONET

            MESONET STATION EW6435 FAIR PLAY 3 HOUR
            RAINFALL TOTAL.

&&

TEO
Local storm report, May 19, 2:28 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     FLOOD            1 N NORTHVIEW           37.31N 92.99W
05/19/2022                   WEBSTER            MO   NWS EMPLOYEE

            WATER FLOWING THROUGH LOW WATER CROSSING.

&&

ANGLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:14 PM CDTSpecial Weather StatementSGFStone31 min
May 18, 8:29 PM CDTSevere Thunderstorm WarningSGFStone, Taney46 min
May 18, 8:36 PM CDTSpecial Weather StatementSGFTaney24 min
May 18, 8:44 PM CDTAreal Flood AdvisorySGFBarry, Stone, Taney6 hr
May 18, 8:50 PM CDTSevere Thunderstorm WarningSGFOzark, Taney40 min
May 18, 9:04 PM CDTSevere Thunderstorm WarningSGFStone, Taney41 min
May 18, 9:23 PM CDTSevere Thunderstorm WarningSGFOzark52 min
May 18, 9:44 PM CDTSevere Thunderstorm WarningSGFBarry, Stone46 min
May 18, 11:10 PM CDTFlash Flood WarningSGFStone6 hr
May 19, 6:26 AM CDTSpecial Weather StatementSGFNewton34 min
May 19, 6:30 AM CDTSpecial Weather StatementSGFBarton30 min
May 19, 6:53 AM CDTSpecial Weather StatementSGFLawrence37 min
May 19, 7:04 AM CDTSpecial Weather StatementSGFVernon26 min
May 19, 7:11 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone27 min
May 19, 7:33 AM CDTSpecial Weather StatementSGFTaney27 min
May 19, 7:41 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Stone, Webster49 min
May 19, 8:20 AM CDTSpecial Weather StatementSGFWebster25 min
May 19, 8:33 AM CDTSpecial Weather StatementSGFLaclede27 min
May 19, 8:48 AM CDTSevere Thunderstorm WarningSGFTexas, Wright42 min
May 19, 8:59 AM CDTRiver Flood WarningSGFSt. Clair71 hr
May 19, 9:03 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Maries, Miller, Pulaski42 min
May 19, 9:22 AM CDTSpecial Weather StatementSGFTexas23 min
May 19, 9:39 AM CDTSevere Thunderstorm WarningSGFDent, Maries, Miller, Phelps, Pulaski, Texas39 min
May 19, 12:12 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence, Newton63 min
May 19, 12:56 PM CDTSevere Thunderstorm WarningSGFChristian, Dallas, Greene, Polk49 min
May 19, 1:24 PM CDTRiver Flood WarningSGFVernon36 hr
May 19, 1:24 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster, Wright66 min
May 19, 1:27 PM CDTAreal Flood AdvisorySGFCedar, Dade, Greene, Jasper, Lawrence, Polk6 hr
May 19, 1:43 PM CDTSevere Thunderstorm WarningSGFGreene, Webster, Wright47 min
May 19, 1:45 PM CDTAreal Flood AdvisorySGFChristian, Greene, Laclede, Lawrence, Webster, Wright6 hr
May 19, 2:10 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright50 min
May 19, 2:29 PM CDTAreal Flood WarningSGFWebster, Wright6 hr
May 19, 2:31 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski, Texas59 min
May 19, 2:56 PM CDTSpecial Weather StatementSGFWright34 min
May 19, 3:03 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDent, Phelps, Shannon, Texas42 min
May 19, 3:09 PM CDTTornado WarningSGFPhelps51 min
May 19, 3:15 PM CDTAreal Flood WarningSGFLaclede, Phelps, Pulaski, Wright6 hr
May 19, 3:40 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas50 min
May 19, 3:47 PM CDTTornado WarningSGFHowell, Shannon, Texas28 min
May 19, 4:11 PM CDTTornado WarningSGFShannon34 min
May 19, 6:56 PM CDTAreal Flood AdvisorySGFMaries, Phelps, Pulaski6 hr

Nearby

Tornado Warnings in Missouri, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.